Drought, Lake
- When
- May 18, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
After a dry Spring, severe drought conditions developed across far northeast Illinois during the middle of May and continued through the end of May. 94 inches below normal.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
After a dry Spring, severe drought conditions developed across far northeast Illinois during the middle of May and continued through the end of May. For Chicago O'Hare Airport, rainfall for the Spring season (March, April and May) was 3.75 inches which was 6.94 inches below normal. For Chicago Midway Airport, rainfall for the Spring season was 5.15 inches, which was 4.39 inches below normal. For Rockford, rainfall for the Spring season was 5.51 inches which was 4.82 inches below normal. For Waukegan Airport, rainfall for the Spring season was 2.96 inches, which was 6.95 inches below normal. For DuPage Airport, rainfall for the Spring season was 3.99 inches, which was 5.76 inches below normal. For Chicago Executive Airport, rainfall for the Spring season was 3.03 inches, which was 5.88 inches below normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 11:28 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1228 AM CDT Tue May 18 2021 .UPDATE... 921 PM CDT It turned out to be a nice evening with light southeasterly winds, temperatures in the low to mid 60s, and overcast to partly cloudy skies. Regional radar and satellite imagery depict a tightly wound-up convective low pressure system just south of Kansas City, MO, and a surface analyses places a diffuse warm front from near Quincy, IL to Washington, IN. Arcs of showers can be found along and south of the warm front, but they continue to run into a wall as they lift into northern Illinois--a trend we suspect will continue through the overnight hours. In fact, showers may struggle to climb into northern Illinois until the parent low pressure system, surface warm front, and associated low- level moisture surge lift almost due northward Tuesday afternoon. Accordingly, have cautiously lowered chances for precipitation through Tuesday morning and increased them Tuesday afternoon and evening across the area. Even while the front will be rather diffuse and surface low will be weakening, a curvy low- level wind field (re: southeasterly LLJ) warrants monitoring should any breaks in cloud cover and hence any development of low-level instability occur. Even so, a strike of lightning or two can't be ruled out. One last thing - increasing low-level moisture over the relatively cool waters of Lake Michigan should encourage at least patchy marine fog throughout the day on Tuesday, which may attempt to drift inland a mile or two from shore. We did see thin film of fog from the Harrison- Dever crib webcam earlier. Borchardt && .SHORT TERM... 227 PM CDT Through Tuesday night... While we've been willing the northern edge of the light precipitation northward today, it hasn't budged all morning and afternoon, setting up shop just a few miles southwest of our office. This seems to be tied to combination of mesoscale subsidence on the back side of a weakening f-gen circulation and drier low-levels, both of which are stymieing northward extent. We'll continue to hang onto some locally higher PoPs south and west of a La Salle to Kankakee to Rensselaer line this afternoon, although the anticipation is for even this region of precipitation to begin to diminish a bit for a brief period this evening as warm advection/isentropic upglide continues to ease as the overhead jet streak peels eastward. Upstream, we've been watching a slowly-advancing upper wave-- likely augmented to some degree by previous rounds of vigorous convection--near the Kansas/Missouri border. This vort max will continue to press northward into Iowa tonight and into Tuesday morning as the parent shortwave acquires an increasingly negative tilt. The combination of modestly-enhanced upper jet divergence, DCVA attendant to the incoming shortwave, a respectable low-level mass response, and an increasingly moist airmass with PWATs pushing towards 1.5 inches suggests a potential for fairly widespread (mainly light) rain across the area tomorrow. That said, if there's been a trend in the deterministic and ensemble output today, it's been a westward one, as this disturbance may be interacting to a degree with another convectively-reinforced vort lobe across western Kansas. It still looks like categorical PoPs are justified generally west of I-55 (highest across northwest Illinois), with somewhat lesser amounts with eastward extent towards northwest Indiana. Wherever the best combination of forcing and moisture aligns (again this looks to be across northwest and north-central Illinois), some pockets of steadier rainfall are likely, and some one half to one inch amounts are plausible. Farther east into northeast Illinois and northwest Indiana, the more glancing nature of ascent spells likely lesser amounts. Thunder chances on Tuesday, while non-zero, don't appear all that impressive given the moist-adiabatic profiles. The better signal for perhaps some isolated thunder may arrive in the afternoon and evening as the mid-levels start to dry out a bit. Nudged wind gusts up a bit for tomorrow morning and afternoon as it looks like we'll start tapping into at least a portion of the 30-35 kt low-level flow, although expansive cloud cover should limit how high we end up reaching into this stronger core of winds. Carlaw && .LONG TERM... 301 PM CDT Wednesday through Monday... The main story during the extended period continues to focus on the summer-like temperatures expected later in the week into next weekend. The primary driver of this turn to summer-like temperatures during the period is the 590+ DM 500 MB ridge expected to build over the eastern states late in the week. Model and ensemble guidance are in agreement that the ridge axis will then retrograde westward over the Lower and Mid-Mississippi Valley Friday and into the weekend. Overall, this pattern will support a very warm and somewhat humid pattern, along with daily low (but nonzero) chances for storms through the weekend. While conditions will begin to warm on Wednesday, we do look to see a good amount of cloud cover, and possible scattered shower and storms around as we remain on the western periphery of the building eastern CONUS ridge. For this reason, we are likely not to experience the 80+ degree temperatures until Thursday. By Thursday the upper ridge will begin retrograding westward towards the area. Rising heights aloft over much of our area should limit the coverage of thunderstorms, with the main chances likely to remain west of the area. High temperatures for Thursday should be in the low to mid 80s. The very warm conditions continue Friday and potentially through at least early next week, when widespread areas look to top out in the mid to upper 80s. We will, however, have to keep a close eye on convective trends to our west and north into this weekend. While the overall threat of convection remains low over our area this weekend, it is not zero. With our area looking to reside near the northern periphery of the upper ridge, I cannot rule out some potential for a smaller scale disturbance to spark off a few storms in our area. At this time confidence is too low, so I do not make any substantial changes to the blended guidance. KJB && .AVIATION... For the 06Z TAFs... 1228 AM...Forecast concerns include... Potential for mvfr cigs through the period. Gusty southeast winds mid morning into tonight. Chance for showers this afternoon/evening. The cig forecast remains quite challenging and uncertain. There is currently a band of low mvfr/ifr cigs from sfy/arr/jot/rzl, with vfr south of this band. Drier east/southeast flow is likely to erode this deck some as it tries to build north across the Chicago terminals with a better chance for low mvfr cigs at dpa/rfd early this morning. Added few mention for ord/mdw/gyy and opted for tempo mention at rfd/dpa but confidence is low. Its possible much of this low cloud mention will need to be updated/removed with the 09z update. Much of the high res/short term guidance continues to trend more optimistic for cigs later this morning and into this afternoon, with vfr cigs for the Chicago area, mvfr for rfd and northwest IL. Have largely followed these trends and mvfr cigs are likely going to be dependent on the coverage and duration of showers later today. Prevailing low mvfr cigs are certainly possible from this afternoon into tonight but confidence is too low to include in this forecast. Easterly winds generally under 10kts overnight will become southeast later this morning with speeds increasing to 12-15kt and gusts increasing into the 20-25kt range, especially this afternoon. Wind speeds will likely remain around 10kts tonight with gusts diminishing some this evening though gusts into the mid/upper teen kt range are possible. Best chances for rain for the Chicago area terminals appears to be centering on the 21z-01z time period with perhaps a better chance for prevailing showers across western IL and at rfd. While showers may persist later into this evening, included tempo mention for the time period when showers appear most likely, mid afternoon into early evening. An isolated thunderstorm is possible, for the terminals. However, confidence is too low to include any thunder mention with this forecast. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 317 PM CDT Mon May 17 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-182030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 317 PM CDT Mon May 17 2021 /417 PM EDT Mon May 17 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. DISCUSSION... Isolated thunderstorms are possible well south of I-80 tonight. Some of these may produce locally heavy rainfall, but the flooding threat is generally low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Thunderstorm Risk. Wednesday... Limited Thunderstorm Risk. Limited Non Thunderstorm Wind Risk. Thursday through Sunday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the northeast at 20 mph LMZ740>745-182030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 317 PM CDT Mon May 17 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday through Sunday... Limited Thunderstorm Risk. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957334, 957335, 957336, 957337, 957429, 957430.